MAUDE Adverse Event Report: COVIDIEN LLC XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT

COVIDIEN LLC XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT
Model Number 1883070HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
A healthcare professional (hcp) reported that the tip of the bur broke during surgery intra op and the end of the bur is stuck in the handpiece.There is no patient impact.
 
Additional Manufacturer Narrative
Analysis is still pending and shall be updated with a supplemental report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received stated the procedure being performed was fess.There was a delay in the procedure however, the duration of delay was not provided.There was no damage to the packaging of the bur prior to use.The burr was assembled correctly.Proper technique was used to dismantle the burr from the handpiece.The user wanted to swap to another burr.At that time, an attempt was made to dismantle the burr from the handpiece.The outer shaft was dismantled easily but the inner shaft retained in the handpiece.Only manual force(hand) was use but it was unsuccessful.A decision made to stop the attempt and sent the handpiece for repair.The handpiece was in use with another burr (prior to the problematic burr) with no problem.
 
Additional Manufacturer Narrative
Visually, the spiral wrap of the inner shaft broke from the distal tip which would have resulted in the reported event.There were biological contaminants on the distal tip.The inner hub and portions of the inner shaft were not returned for analysis.Functional testing could not be performed due to the broken state of the device and missing portions of the assembly.This concludes that the complaint has been verified and an out of specification condition has been confirmed.Previously provided codes fdm(b21), fdr(c21) and fdc(d16) no longer apply to this complaint.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - HIGH SPEED RAD®
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire street
mansfield 02048
Manufacturer (Section G)
COVIDIEN LLC
15 hampshire street
mansfield 02048
Manufacturer Contact
glen belmer
6743 southpoint drive north
jacksonville, FL 32216
6122713209
MDR Report Key13002060
Report Number9612501-2021-02073
Device Sequence Number4883702
Product Code EQJ
UDI-Device Identifier00681490464604
UDI-Public00681490464604
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1883070HS
Device Catalogue Number1883070HS
Device Lot Number0219018560
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2021
Supplement Date Received by Manufacturer12/21/2021
Initial Report FDA Received Date12/14/2021
Supplement Report FDA Received Date02/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown